California, 2005

Hail in California, February 25, 2005

February 25, 2005 · NWS LOX · 1 event in 1 county or zone

Penny size hail was reported in Newhall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOX wrote it up.

Penny size hail was reported in Newhall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Feb 25, 1:45 PM PST, 1 hour 10 minutes earlier.

Area forecast discussion, Feb 25, 1:45 PM PST, 1 hour 10 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
145 PM PST FRI FEB 25 2005

.SHORT TERM...
WEAKLY UNSTABLE AIRMASS WITH PLENTY OF LOW-LEVEL MOISTURE YIELDING
SCATTERED SHOWERS AND THUNDERSTORMS OVER THE HIGHER TERRAIN OF SBA
THROUGH LA COUNTIES THIS AFTERNOON. STEERING FLOW WILL ALLOW THIS
CONVECTION TO DRIFT INTO THE COASTAL VALLEYS. WILL LEAVE LOW CHC
POPS IN THOSE ZONES FOR THE EVENING PERIOD. HOWEVER...ONCE THE SUN
SETS...THESE SHOWERS SHOULD END QUICKLY. NOT EXPECTING ANYTHING
SEVERE...BUT CERTAINLY SMALL HAIL...GUSTY WINDS AND FREQUENT
LIGHTNING WILL ACCOMPANY ANY STRONG THUNDERSTORMS.

OTHERWISE...A WEAK 500 MB TROUGH AXIS REMAINS NORTH OF THE AREA
THROUGH SATURDAY BEFORE GIVING WAY TO A RIDGE WHICH WILL THEN TRY
AND DEFLECT THE NEXT UPPER LEVEL LOW CURRENTLY NEAR 40N/145W NORTH
OF THE AREA. IN THE SHORTER TERM...LOW-LEVEL MOISTURE NOT GOING
ANYWHERE WITH THE WEAK ONSHORE FLOW IN PLACE NOW. WILL CONTINUE TO
SEE VARYING AMOUNTS OF STRATOCU AT LOWER ELEVATIONS TONIGHT AND
SATURDAY. THE AIRMASS STILL TO BE UNSTABLE SATURDAY WITH -22 TO -24
DEGREES C AT 500 MB...SO WILL HAVE TO ADD SLIGHT CHC OF SHOWERS AND
THUNDERSTORMS TO THE SAME LOCATIONS GETTING IT THIS AFTERNOON (LA
THROUGH SBA MTNS...ANTELOPE VLY...AND ADJACENT FOOTHILLS).

THE NEXT SYSTEM TO APPROACH THE AREA SENDS A WARM FRONT NORTH
THROUGH THE CENTRAL COAST ON SATURDAY NIGHT. THIS WILL PROVIDE AREAS
NORTH OF POINT CONCEPTION WITH A CHANCE OF RAIN. WARM SECTOR MOIST
SOUTHWESTERLY FLOW ON SUNDAY WILL AGAIN YIELD HIGHEST CHANCES OF
RAIN NORTH OF SANTA BABARA. FARTHER SOUTH...RIDGE AXIS WILL TRY AND
HOLD STRONG...SO WILL LIMIT LOW CHC POPS TO THE MOUNTAINS ONLY. THEN
A COLD FRONT TO PASS THROUGH THE AREA MONDAY MORNING. GFS SHOWS IT
WEAKENING AS IT APPROACHES THE CENTRAL COAST...WHICH MAKES SENSE
CONSIDERING THE UPPER LEVEL ENERGY IS PASSING WELL NORTH OF THE AREA
AND THE FLOW IN LOW-LEVELS IS MORE WESTERLY THAN SOUTHERLY SOUTH OF
POINT CONCEPTION. WILL CONTINUE HIGHEST CHANCE OF RAIN NORTH OF
POINT CONCEPTION...BUT HAVE LOW CHC POPS FOR ALL ZONES SOUTH OF
POINT CONCEPTION SUNDAY NIGHT AND MONDAY. ANY RAINFALL WILL BE
LIGHT...THOUGH A QUARTER TO HALF INCH IS POSSIBLE NORTH OF POINT
CONCEPTION.

.LONG TERM...
WITH WEAK WESTERLY FLOW ALOFT AND WEAK SHORTWAVE ENERGY PASSING
THROUGH NRN CA MONDAY NIGHT AND TUESDAY...HAVE DECIDED TO KEEP
SLIGHT CHC POPS IN THE FORECAST FOR THAT PERIOD.  OTHERWISE...IT
LOOKS LIKE WE SHOULD SEE SOME SIGNIFICANT RIDGING ALOFT AND MAYBE
EVEN SOME WEAK OFFSHORE FLOW AT THE SURFACE WED THROUGH FRI TO HELP
DRY THINGS OUT AND BRING TEMPERATURES TO OR SLIGHTLY ABOVE SEASONAL
NORMS.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

MOYER
Hazardous weather outlook, Feb 25, 6:00 AM PST, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST FRI FEB 25 2005

CAZ034>041-044>047-051>054-059-087-088-261400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PST FRI FEB 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE...ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND EVENING...MAINLY IN THE VALLEYS...MOUNTAINS AND THE
ANTELOPE VALLEY. IF AND WHERE THUNDERSTORMS DO OCCUR...RAINFALL
AMOUNTS OF UP TO ONE HALF INCH ARE POSSIBLE. THERE COULD ALSO
BE SMALL HAIL WITH SOME OF THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

BRUNO

In the hours before

Local storm report, Feb 25, 2:39 PM PST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
239 PM PST FRI FEB 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             VAN NUYS                34.18N 118.45W
02/25/2005  0.75 INCH        LOS ANGELES        CA   PUBLIC

            PUBLIC REPORT OF PENNY SIZE HAIL NEAR VAN NUYS AIRPORT.

&&

CK

The radar

The Los Angeles radar (KVTX), 59 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Los Angeles

When
February 25, 2:55 PM PST to 3:00 PM PST
Where
Los Angeles County, Newhall
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.383, -118.533

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437241.